How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Doctor
Category: Medical
Satisfied Customers: 7115
Experience:  MBBS, MD, MCCM. Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

Over the past 2 weeks I have started to lose the ability to

Customer Question

Hi over the past 2 weeks I have started to lose the ability to use my legs from a cramp/bruise-like pain. It has been increasing over the past week and I am now to the point where I can not stand and walk to the bathroom from the pain. I am on a trial medicine to treat my liver cancer and have been taking phosphate inhibitors and I'm wondering if that could be part of it
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 1 year ago.

Hi,

Im sorry to hear about your symptoms. Can you mention which drugs you are using? the names? do you have any numbness or tingling in the legs? Any change of color?

Customer: replied 1 year ago.
The medicine is called BGJ398 by Novartis pharmaceutical and I take them once every morning 125 mg and the supplements are sevens met carbonate 800 mg 3 times a day with food. They have also but me on a renal diet. I've had mostly English muffins, apples, plums and rice. Pain meds for my cancer are OxyContin slow release 10 mg twice daily and oxycodone 5-10 mg as needed
Customer: replied 1 year ago.
Ive been emailing my doctor over the weekend as this has become increasingly unbearable. I have an appointment with my doctor weekly but don't see him until Tuesday and I'm incapacitated from the cramping and pain.
Expert:  Dr. Muneeb Ali replied 1 year ago.

Thanks for the additional information.

Well BGJ398 is still in trials for various forms of cancer and is still being studied regarding its side effects however the major side effect which was discovered so far was the marked increase in phosphate levels which can cause severe muscle aches and pains. This however would not be an issue if your phosphate levels were under control because of the phosphate inhibitors which you are on. If your phosphate levels are normal, then raised phosphate levels should not cause the pain. Since the drug is still being studied, not a lot is known about its various side effects however some studies have mentioned that it can cause severe aches and pains in the muscles apart from the phosphate effect.

However, that being said you need to have other causes of the pain ruled out, since you have a malignancy that would predispose you to developing blood clots in the arteries as well as the veins which in turn can cause this sort of severe pain in the legs. That can also cause numbness, decreased temeprature in the legs and a doppler ultrasound of the legs is essential to rule out this problem. Secondly peripheral arterial disease should also be ruled out here and a doppler would be effective there as well. Another cause of the pain can be compression of the nerves in the back because of spread of the cancer to the spinal cord or the bones. This can cause severe pain in the legs and a MRI and xray of the lower back can be useful here. The next best step here is to get the above three conditions ruled out which once excluded would leave the drug as rhe cause for the pain.

Now since your pain is worsening then i would suggest a visit to the urgent care center or the ER where they can run these tests as well as give you IV painkillers to control the pain. in the meantime what you can do is to add tylenol, motrin or aleve to your painkiller regimen to counter the pain but i do feel that you need to go to urgent care to get this managed effectively right now.

Do you have any more questions?

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Customer: replied 1 year ago.
Can it be from not enough potassium?? I have only eaten the safest of "non phosphate" foods.
Expert:  Dr. Muneeb Ali replied 1 year ago.

Low potassium would cause muscle cramps and spasms and even cause paralysis, it can cause these symptoms however if the potassium level is normal then it shouldnt cause this problem. But as i said a visit to urgent care is necessary as they will rule out the above conditions and by simple blood work they can exclude electrolyte abnormalities as the cause for your symptoms.

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Customer: replied 1 year ago.
We have a very small hospital here so your saying what they can do is do a blood test and rule out many of the potential "major" problems?
Expert:  Dr. Muneeb Ali replied 1 year ago.

With simple blood tests they can rule out electrolyte issues, with a simple doppler ultrasound of the legs they can rule out blood clots, with a xray of the spine or if possible CT/MRI scan they can rule out nerve compression or spinal fractures (pathological), and even if they cannot rule out some of these conditions, they CAN certainly control your pain with IV painkillers as well as with more potent oral painkillers like fentanyl.

Please leave a POSITIVE rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Expert:  Dr. Muneeb Ali replied 1 year ago.

Would you to know anything else? If done for now, please remember to leave a positive rating as that is the only way we are compensated for our time spent helping you. You can continue to ask follow-up questions even after the rating.